Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 5, 2012, 6:40 PM CDT for Morgan County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 6:40 PM CDT (23:40 UTC)
- Expired
- May 5, 2012, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS54 KHUN 052340
SVRHUN
ALC103-060015-
/O.NEW.KHUN.SV.W.0103.120505T2340Z-120506T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT SAT MAY 5 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 715 PM CDT
* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEEL...OR ABOUT 10 MILES WEST OF HARTSELLE...AND MOVING EAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
NEEL...
HARTSELLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
3440 8693
TIME...MOT...LOC 2340Z 268DEG 11KT 3446 8708
$$
KULA2 follow-up statements
503
WWUS54 KHUN 052352
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SAT MAY 5 2012
ALC103-060015-
/O.CON.KHUN.SV.W.0103.000000T0000Z-120506T0015Z/
MORGAN AL-
652 PM CDT SAT MAY 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL MORGAN COUNTY...
AT 652 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEEL...OR
ABOUT 8 MILES WEST OF HARTSELLE...MOVING SOUTHEAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
3440 8693
TIME...MOT...LOC 2352Z 313DEG 7KT 3444 8708
$$
KULA162
WWUS54 KHUN 060007
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CDT SAT MAY 5 2012
ALC103-060017-
/O.EXP.KHUN.SV.W.0103.000000T0000Z-120506T0015Z/
MORGAN AL-
707 PM CDT SAT MAY 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORGAN COUNTY
WILL BE ALLOWED TO EXPIRE AT 715 PM CDT...
DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING
HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
3440 8693
TIME...MOT...LOC 0007Z 313DEG 7KT 3442 8705
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:27 PM CDT, 13 minutes earlier.
Area forecast discussion, May 5, 6:27 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 627 PM CDT SAT MAY 5 2012 .UPDATE... FOR 00Z TAFS && .SHORT TERM...THROUGH SUNDAY NIGHT... /ISSUED 350 PM CDT SAT MAY 5 2012/ AN INTERESTING EARLY MAY AFTN CONTINUES ACROSS THE TN VALLEY. REMNANTS OF AN MCS AND ASSOCIATED OUTFLOW BOUNDARY PUSHED ACROSS THE ERN HALF OF THE CWFA EARLY THIS MORNING...THEN GRADUALLY S AND W. SINCE THAT TIME...THERE HAS BEEN VERY LITTLE CONVECTIVE DEVELOPMENT NE OF THE REMNANT OUTFLOW...AND NOT EVEN MUCH ALONG THE OUTFLOW ITSELF. ALL THIS IS OCCURRING DESPITE TEMPS IN THE MID/UPPER 80S AND DEWPOINTS RECOVERING BACK INTO THE UPPER 60S...BUT MORE IMPORTANTLY MODEL SOUNDINGS SUGGEST WEAK CAPPING AROUND 800MB. IT IS WORTH NOTING THAT A BAND OF ENHANCED CU EXTENDS FROM NW TN INTO THE SRN CUMBERLAND PLATEAU...AND THIS CORRESPONDS TO WEAK SFC CONVERGENCE AND A DEWPT GRADIENT. THE 12Z LOCAL WRF-ARW SUGGESTED THAT IT MAY TAKE UNTIL 20-21Z FOR STORMS TO REALLY GET FIRING /THOUGH IT DID NOT INITIALIZE WITH THE MORNING MCS/...LIKELY DUE TO THE CAP NOTED ABOVE. SO IT SEEMS UNWISE TO COMPLETELY ELIMINATE RAIN CHANCES TONIGHT EVEN THOUGH LITTLE HAS FORMED YET THIS AFTN. A WEAK SHORTWAVE TRAPPED UNDERNEATH THE BUILDING RIDGE OVER THE OHIO VALLEY WOULD ALSO SUPPORT KEEPING POPS IN THROUGH AT LEAST THIS EVENING. THAT WEAK FORCING WILL REMAIN IN PLACE THRU TOMORROW AS WELL...THE UNSEASONABLE HEAT AND HUMIDITY IS NOT GOING ANYWHERE...AND MODEL SOUNDINGS LACK THE CAP THAT HAS BEEN IN PLACE TODAY. SO OVERALL CONDITIONS APPEAR MORE FAVORABLE FOR CONVECTION TMRW...AND MUCH LIKE TODAY'S ORIGINAL FCST...MODEST MID- LVL DRYING COMBINED WITH STEEP LOW-LVL LAPSE RATES MAY CREATE A THREAT FOR WET MICROBURSTS. WILL KEEP POPS SUNDAY NIGHT AS WELL WITH THE RIDGE BEGINNING TO BREAK DOWN FROM THE NORTH. VERY MILD IF NOT DOWNRIGHT MUGGY CONDITIONS WILL CONTINUE TONIGHT AND TMRW NIGHT... WHILE HIGHS TMRW WILL CONTINUE TO FLIRT WITH THE 90 DEGREE MARK. .LONG TERM...MONDAY THROUGH WEDNESDAY... A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART. THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR. MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT BE RULED OUT. CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80... AND LOWS ONLY IN THE LOW/MID 50S. THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW... CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD EXPECT THIS TIME FRAME TO REMAIN IN FLUX FOR SEVERAL FCSTS TO COME. && .LONG TERM...MONDAY THROUGH WEDNESDAY... A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART. THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR. MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT BE RULED OUT. CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80... AND LOWS ONLY IN THE LOW/MID 50S. THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW... CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD && .AVIATION... FOR 00Z TAFS... VCTS WILL REMAIN IN THE TAF FORECAST FROM 00Z TO 03Z FOR ISOLATED -TSRA THAT ARE DEVELOPING. VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS N AL/S MIDDLE TN UNTIL 08-09Z WHEN FOG FORMATION DROPS VIS TO MVFR AT BOTH TERMINALS. ADDITIONAL DROPS BELOW AIRPORT ALT MINIMUMS ARE POSSIBLE. VFR CONDITIONS SHOULD THEN PREVAIL AFTER 14Z UNTIL 18Z WITH THE POSSIBILITY OF -TSRA AS A MCS APPROACHES FROM THE NORTH. SL.77 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 5, 1:09 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 109 PM CDT SAT MAY 5 2012 ALZ001>010-016-TNZ076-096-097-061030- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 109 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THERE IS A CHANCE FOR THUNDERSTORMS INTO THE EVENING ACROSS THE TENNESSEE VALLEY. THE MOST FAVORED AREAS WILL BE NEAR AND SOUTH OF AN OUTFLOW BOUNDARY...EXTENDING FROM THE QUAD CITIES TO CULLMAN. A FEW OF THE STORMS THAT FORM ALONG AND SOUTH OF THIS BOUNDARY COULD BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG WIND GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY...AGAIN MAINLY DURING THE AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND LARGE HAIL. A COLD FRONT WILL BEGIN TO AFFECT THE AREA BY MONDAY AND TUESDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS COULD HAVE STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. RSB
In the hours before
Special weather statement, May 5, 6:15 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT SAT MAY 5 2012
ALZ004-052345-
LAWRENCE-
615 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LAWRENCE COUNTY UNTIL
645 PM CDT...
AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPEAKE.
EASTERN PORTIONS OF BANKHEAD NATIONAL FOREST.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3446 8728 3453 8719 3442 8710 3442 8711
3430 8711 3430 8723
TIME...MOT...LOC 2314Z 329DEG 10KT 3444 8721
KULASpecial weather statement, May 5, 6:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT SAT MAY 5 2012
ALZ007-052345-
MORGAN-
619 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST MORGAN COUNTY UNTIL
645 PM CDT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 5 MILES WEST OF DECATUR...
MOVING SOUTHEAST AT 5 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DECATUR...BASHAM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY. SUDDEN AND PERHAPS
FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM. GO TO ENCLOSED
INDOOR SHELTER IMMEDIATELY TO AVOID YOUR RISK.
&&
LAT...LON 3461 8711 3467 8710 3455 8685 3447 8694
3447 8710
TIME...MOT...LOC 2318Z 321DEG 5KT 3460 8707
KULASpecial weather statement, May 5, 6:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 635 PM CDT SAT MAY 5 2012 ALZ004-007-060000- LAWRENCE-MORGAN- 635 PM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES UNTIL 700 PM CDT... AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPEAKE...OR 9 MILES EAST OF MOULTON...MOVING EAST AT 10 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DANVILLE. NEEL. MASSEY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3451 8698 3436 8698 3440 8719 3451 8716 TIME...MOT...LOC 2335Z 273DEG 9KT 3446 8713 KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:15 PM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| May 5, 6:19 PM CDT | Special Weather Statement | HUN | Morgan | 26 min |
| May 5, 6:35 PM CDT | Special Weather Statement | HUN | Morgan | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.